Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 165, NWS Albuquerque, NM

October 23, 2002Bernalillo County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2002, 2:38 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 2002, 2:38 PM MDT (20:38 UTC)
Expired
Oct 23, 2002, 3:00 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Whole counties

Counties Bernalillo County, NM, Torrance County, NM

What was reported inside it

TimeReportWhereRemark
Oct 23, 2:55 PM MDTHail 0.88Isleta, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 232038
SVRABQ
NMC001-057-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT WED OCT 23 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 300 PM MDT

* AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF TIJERAS...OR ABOUT 15 MILES
  SOUTHEAST OF ALBUQUERQUE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF TIJERAS...6 MILES SOUTH OF CEDAR CREST AT 245 PM
  MDT
  4 MILES SOUTH OF SEDILLO AT 255 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:38 PM MDT, 0 minutes earlier.

Area forecast discussion, Oct 23, 2:38 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT WED OCT 23 2002

BUSY SEVEN DAYS AHEAD. COLD FRONT HAS MOVED THROUGH THE ERN PLAINS
TODAY AND IS BACKED UP ALONG THE ERN MTNS. LOW CLOUDS HAVE ERODED
ONLY SLIGHTLY ALONG THE WRN EDGE BUT REMAINED OVER MOST OF THE E
PLAINS ALL DAY. CLOUDS WILL LOWER OVERNIGHT WITH TEMPS AND DWPTS
CLOSE ENOUGH FOR PATCHY AREAS OF DENSE FOG. UPPER LVL S/WS MOVING
ACROSS NM TONIGHT WILL CONTINUE CHANCES OF PRECIP. FOR THE NE CORNER
OF NM THERE SHOULD BE A MIX OF FREEZING RAIN AND SNOW FLURRIES.
STILL DEBATING HOW MUCH OR LITTLE...NOT ENOUGH TO PUT OUT A WINTER
WEATHER ADVISORY AT THIS TIME. ELSEWHERE SCATTERED SH/TS EVENING AND
SH LATE. THESE WAVES WILL CONTINUE THRU THU AS THE LOW EJECTS NE. A
REST ON FRI WITH SW FLOW ALOFT AND LESS ACTIVITY BEFORE THE NEXT
SYSTEM ENTERS THE STATE. NEXT LOW DIGS S BEFORE EJECTING OUT TO THE
EAST OVER NM SAT NITE THRU SUN. A COLD FRONT MOVES DOWN THE EASTERN
PLAINS BUT IS FORCED E SUN. MODEL CONFIDENCE NOT HIGH WITH TIMING OR
PLACEMENT OF THE NEXT TWO SYSTEMS. DRYING AGAIN ON MON THEN NEXT
SYSTEM TUE DIVING DUE S FROM CO INTO NM AND OUT OF THE STATE BY
WED.AS

ABQ BB 043/061 041/064 042 23421
SAF BB 037/058 034/061 036 23531
TCC EB 040/055 039/065 043 23642

.ABQ...NONE.
Hazardous weather outlook, Oct 23, 5:45 AM MDT, 8 hours 53 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT WED OCT 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...STRONG STORMS ARE POSSIBLE ACROSS THE EAST CENTRAL AND
SOUTHEASTERN PLAINS THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.
WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONG
STORMS. RAIN AMOUNTS MAY ALSO EXCEED ONE INCH AS SOME OF THE STORMS
MAY MOVE ACROSS THE SAME AREA. A MIXTURE OF RAIN...SLEET AND
FREEZING RAIN IS ALSO POSSIBLE ACROSS THE NORTHEAST CORNER OF THE
STATE. THE GROUND IS EXPECTED TO REMAIN WARM ENOUGH HOWEVER TO MELT
MOST OF THE FROZEN PRECIPITATION BUT ROADS MAY BECOME SLICK AT
TIMES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG STORM SYSTEM EXPECTED TO PUSH THROUGH THE STATE OVER THE
WEEKEND. THERE IS THE POSSIBILITY OF HIGH MOUNTAIN SNOW WHICH MAY
AFFECT THE GAME HUNTERS AND THEIR BASE CAMPS. HUNTERS SHOULD REMAIN
ABREAST OF THE WEATHER FORECASTS AS THIS SYSTEM EVOLVES. STRONG
STORMS WILL ALSO BE POSSIBLE WITH THIS SYSTEM ACROSS THE EAST.

JBW

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.